Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2017, 4:15 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2017, 4:15 PM MDT (22:15 UTC)
- Expired
- Aug 11, 2017, 4:47 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 177 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:24 PM MDT | HAIL 0.88 | 6 Sw Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WUUS55 KCYS 112215
SVRCYS
WYC015-027-112300-
/O.NEW.KCYS.SV.W.0092.170811T2215Z-170811T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
415 PM MDT FRI AUG 11 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Niobrara County in east central Wyoming...
Northeastern Goshen County in southeastern Wyoming...
* Until 500 PM MDT
* At 415 PM MDT, a severe thunderstorm was located near Lusk, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lusk, Prairie Center and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4281 10405 4235 10406 4266 10461 4282 10453
TIME...MOT...LOC 2215Z 291DEG 30KT 4271 10449
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
722 WWUS55 KCYS 112237 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 437 PM MDT FRI AUG 11 2017 WYC015-027-112300- /O.CON.KCYS.SV.W.0092.000000T0000Z-170811T2300Z/ Niobrara WY-Goshen WY- 437 PM MDT FRI AUG 11 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES... At 436 PM MDT, a severe thunderstorm was located 9 miles north of Prairie Center, or 12 miles southeast of Lusk, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Prairie Center and Van Tassell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 4281 10405 4235 10406 4259 10449 4281 10433 TIME...MOT...LOC 2236Z 291DEG 30KT 4264 10426 HAIL...0.75IN WIND...60MPH $$ Hammer
783
WWUS55 KCYS 112247
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
447 PM MDT FRI AUG 11 2017
WYC015-027-112257-
/O.CAN.KCYS.SV.W.0092.000000T0000Z-170811T2300Z/
Niobrara WY-Goshen WY-
447 PM MDT FRI AUG 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA AND
NORTHEASTERN GOSHEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4281 10405 4235 10406 4259 10449 4281 10433
TIME...MOT...LOC 2244Z 291DEG 30KT 4261 10414
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 11, 2:52 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Fri Aug 11 2017 .SHORT TERM...(This evening through Sunday night) Issued at 120 PM MDT Fri Aug 11 2017 Forecast challenges with this package deals with severe thunderstorm potential both today and Saturday. Currently...Upper ridge remains stationary over the northern Rockies from northern Idaho to northern Utah into southwestern Colorado this afternoon. Water vapor imagery showing a small disturbance moving through the ridge into south central Wyoming this afternoon thats interacting with low level moisture and the tail end of a stationary front on surface analysis. A stronger low pressure system can be seen on water vapor imagery over north central Montana that will have some impacts on us tomorrow. Latest mesoanalysis showing surface based CAPE up to 1500 J/KG over Converse and Niobrara Counties this afternoon at 1PM. Radar is starting to light up on convection mainly in this area, extending south into northern Platte County. Latest HRRR simulated radar showing the area of convection over Converse County dropping south as the afternoon progresses and this is what the SPC mesoanalysis page also shows with increasing CAPE. We could see a few severe thunderstorms down here in Laramie County late this afternoon just east of Cheyenne if the HRRR forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across Laramie County. Better chances for severe thunderstorms Saturday as that Montana low tracks southeast into western South Dakota. By late Saturday afternoon, upper low near Rapid City with a cold front moving south into Converse and Niobrara Counties. Afternoon MUCAPE from NAM up to 2500 J/KG. Pretty high shear values as well with northeast surface winds at 10kts and upper level winds at 65kts at 350mbs. Agree with SPCs Slight Risk area they have identified for the Panhandle and would only maybe shift it a little further west into Wyoming. Good shear means we will likely see a few severe thunderstorms with very large hail. Did introduce severe thunderstorms into the weather grids for the Panhandle and extreme southeastern Wyoming for tomorrow afternoon/early evening. Also updated HWO and weather story to reflect current thinking. Sunday may be a little drier with upper ridge starting to move into western WYoming. Most of the precip should be down over Colorado Sunday, but we could see a few thunderstorms coming off the mountains Sunday afternoon, so kept low chance PoPs going. .LONG TERM...(Monday through Friday) Issued at 120 PM MDT Fri Aug 11 2017 Monday...Expect to see a decrease in afternoon and evening shower and thunderstorm coverage as a ridge aloft moves overhead. Still though, enough low and mid level moisture for isolated to widely scattered afternoon and evening showers and thunderstorms. Definite warming trend with more sunshine and a moderating airmass. Tuesday...With a shortwave trough aloft moving overhead in the afternoon, and adequate low and mid level moisture, expect to see scattered showers and thunderstorms develop, especially east of Interstate 25. Wednesday...In the wake of the shortwave trough aloft, will see some low and mid level drying, thus minimal chances for showers and thunderstorms in the afternoon and evening. Warming trend continues with more sunshine and downslope winds. Thursday...Continued mild per thicknesses and mid level temperatures. Flow aloft becomes northwest and with limited low and mid level moisture, minimal chances for showers and thunderstorms. Friday...Continued dry and seasonably mild with the flow aloft backing to zonal, west to east, and limited low and mid level moisture to fuel any showers or thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 248 PM MDT Fri Aug 11 2017 Wyoming TAFS...VFR prevails, with isolated thunderstorms near sites until 02Z producing wind gusts to 35 knots and again after 20Z on Saturday. IFR at Cheyenne in low clouds and fog from 08Z to 15Z. Nebraska TAFS...VFR prevails, with isolated thunderstorms until 03Z producing wind gusts to 45 knots. IFR in fog and low clouds at Scottsbluff and Sidney from 09Z to 16Z. && .FIRE WEATHER... Issued at 120 PM MDT Fri Aug 11 2017 Minimal fire weather concerns as a cool and unsettled weather remains in place across southeast Wyoming and Nebraska Panhandle. Upper ridge over the northern Rockies will keep a northwest flow over the area with disturbances moving across our area from the northwest on a daily basis. Rainshowers and thunderstorms look to occur on a daily basis with these disturbances, so most areas should see measurable rainfall at least Tuesday before drying out towards the end of next week. && .HYDROLOGY... ISSUED AT 210 PM MDT FRI JUN 5 2015 && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous weather outlook, Aug 11, 9:50 AM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 950 AM MDT Fri Aug 11 2017 WYZ101>119-121600- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop by late afternoon over the mountains and spread eastward into the early evening. A few strong to severe storms are possible with with gusty winds and quarter sized hail are possible along and east of a line from Lusk to Torrington to Carpenter after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoons, mainly over the plains. Better chances for severe thunderstorms Saturday afternoon through the evening hours along and east of the Interstate 25 corridor. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed along and east of a Lusk to Torrington to Carpenter line after 3 PM today. NEZ002-003-019>021-054-055-095-096-121600- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms move into the area from the west by early evening. A few strong to severe storms with quarter sized hail and gusty winds are possible after 4 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoon. Better chances for severe thunderstorms Saturday afternoon through the evening hours for much of the Nebraska Panhandle. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed after 4 PM today.
In the hours before
Special weather statement, Aug 11, 1:26 PM MDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Cheyenne WY 126 PM MDT FRI AUG 11 2017 WYZ106-107-112015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 126 PM MDT FRI AUG 11 2017 ...SPECIAL WEATHER STATEMENT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lakeview North, or 11 miles north of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Grayrocks Reservoir around 200 PM MDT. This includes Interstate 25 in Wyoming between mile markers 89 and 93. LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477 TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498 Rubin
Special weather statement, Aug 11, 2:34 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 234 PM MDT FRI AUG 11 2017 WYZ107-108-112115- East Platte County WY-Goshen County WY- 234 PM MDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Chugwater, or 24 miles southeast of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442 TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:46 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 3 hr |
| Aug 11, 1:26 PM MDT | Special Weather Statement | CYS | Platte | 49 min |
| Aug 11, 2:34 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Aug 11, 4:50 PM MDT | Special Weather Statement | CYS | Goshen | 40 min |
| Aug 11, 5:13 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Aug 11, 5:23 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 37 min |
| Aug 11, 5:59 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.